Naloxone May Fail for Opioid Overdoses Tainted With Animal Tranquilizer, FDA Warns

Alicia Ault

November 11, 2022

The US Food and Drug Administration (FDA) is alerting healthcare professionals about the special management required for opioid overdoses tainted with xylazine, an animal tranquilizer known on the street as tranq, tranq dope, sleep-cut, Philly dope, and zombie drug. 

The tranquilizer is often combined with fentanyl or heroin, or occasionally with a stimulant, said the FDA, in its November 8 letter to clinicians and other healthcare providers. Importantly, because it is not an opioid, it is not known whether naloxone can reverse an overdose if a drug cocktail contains xylazine, the agency said.

Even so, the FDA said that naloxone should continue to be used for opioid overdoses and that clinicians should consider xylazine exposure "if patients are not responding to naloxone or when there are signs or symptoms of xylazine exposure (eg, severe, necrotic skin ulcerations)," and that they should use additional supportive measures.

The skin ulcerations, often in areas of the body away from the injection site, are "distinctly different from other soft-tissue infections" often associated with injection drug use, the FDA said.

The agency approved xylazine in 1972 as a sedative and analgesic for use in veterinary medicine; it has never been approved for human use.

But it is increasingly being found in illicit drug samples and in fatal overdoses.

The National Institute on Drug Abuse (NIDA) reports that from 2015 to 2020, the percentage of all drug overdose deaths involving xylazine increased from 2% to 26% in Pennsylvania. The tranquilizer was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020, said NIDA.

The Massachusetts Drug Supply Stream reported that xylazine was found in 28% of opioid samples tested state-wide in the first half of 2022. It was more prevalent in the western part of the state, where 42% of samples contained the tranquilizer.

Xylazine is not an opioid, but repeated exposures may lead to dependence and withdrawal, said the agency. Someone overdosing on xylazine may have symptoms similar to an opioid overdose, including central nervous system and respiratory depression, hypotension, bradycardia, hypothermia, miosis, or high blood glucose levels.

Structurally, xylazine is like levamisole, clonidine, and tizanidine and may share some of the same clinical effects, according to the FDA. It acts as a central alpha-2-adrenergic receptor agonist in the brainstem, "causing a rapid decrease in the release of norepinephrine and dopamine in the central nervous system," said the agency.

Reversal agents used in veterinary medicine — including yohimbine hydrochloride and tolazoline hydrochloride — should not be used in humans as it’s not clear whether they are safe and effective, said the FDA.

Healthcare professionals may need to employ special diagnostics to detect  xylazine because it cannot be detected with routine toxicology screens.

It is not currently known whether xylazine is being diverted or illegally produced, said the agency, adding that it is investigating potential sources.

The FDA is urging healthcare professionals and patients to report adverse events in humans associated with possible illicit xylazine exposure to its MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm.

Alicia Ault is a Saint Petersburg, Florida-based freelance journalist whose work has appeared in publications including JAMA and Smithsonian.com. You can find her on Twitter @aliciaault.

For more Medscape Psychiatry news, join us on Twitter and Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....